Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS St. Louis, MO

April 18, 2024Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 18, 2024, 3:57 PM CDT for Pike County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2024, 3:57 PM CDT (20:57 UTC)
Expired
Apr 18, 2024, 4:45 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, MO

The radar

The St Louis radar (KLSX), 70 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 12:56 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS53 KLSX 182057
SVRLSX
MOC163-182145-
/O.NEW.KLSX.SV.W.0113.240418T2057Z-240418T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
357 PM CDT Thu Apr 18 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pike County in northeastern Missouri...

* Until 445 PM CDT.

* At 356 PM CDT, a severe thunderstorm was located near Bowling
  Green, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bowling Green, Eolia, Clarksville, Tarrants, Paynesville, Annada,
  Edgewood, and Cyrene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3936 9089 3935 9085 3932 9080 3927 9076
      3925 9073 3922 9072 3922 9100 3923 9118
      3922 9118 3922 9119 3936 9122 3938 9090
TIME...MOT...LOC 2056Z 267DEG 31KT 3929 9114 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
3 follow-up statements
896 
WWUS53 KLSX 182058
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
358 PM CDT Thu Apr 18 2024

MOC163-182145-
/O.CON.KLSX.SV.W.0113.000000T0000Z-240418T2145Z/
Pike MO-
358 PM CDT Thu Apr 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN PIKE COUNTY IN NORTHEASTERN MISSOURI...

At 357 PM CDT, a severe thunderstorm was located near Bowling Green,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bowling Green, Eolia, Clarksville, Tarrants, Paynesville, Annada,
Edgewood, and Cyrene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3936 9089 3935 9085 3932 9080 3927 9076
      3925 9073 3922 9072 3922 9100 3923 9118
      3922 9118 3922 9119 3936 9122 3938 9090
TIME...MOT...LOC 2057Z 267DEG 31KT 3929 9113 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
170 
WWUS53 KLSX 182113
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
413 PM CDT Thu Apr 18 2024

MOC163-182145-
/O.CON.KLSX.SV.W.0113.000000T0000Z-240418T2145Z/
Pike MO-
413 PM CDT Thu Apr 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN PIKE COUNTY IN NORTHEASTERN MISSOURI...

At 413 PM CDT, a severe thunderstorm was located near Eolia, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eolia, Clarksville, Paynesville, and Annada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9103 3936 9103 3937 9089 3936 9089
      3935 9085 3932 9080 3927 9076 3925 9073
      3922 9072
TIME...MOT...LOC 2113Z 271DEG 32KT 3928 9094 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
173 
WWUS53 KLSX 182135
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
435 PM CDT Thu Apr 18 2024

MOC163-182145-
/O.CON.KLSX.SV.W.0113.000000T0000Z-240418T2145Z/
Pike MO-
435 PM CDT Thu Apr 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL PIKE COUNTY IN NORTHEASTERN MISSOURI...

At 434 PM CDT, a severe thunderstorm was located 7 miles southeast of
Belleview, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Annada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9084 3934 9084 3932 9080 3927 9076
      3925 9073 3922 9072
TIME...MOT...LOC 2134Z 273DEG 30KT 3927 9070 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:37 PM CDT, 1 hour 20 minutes earlier. Its key messages:

  • The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening.
  • Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights.
Area forecast discussion, Apr 18, 2:37 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
237 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- The threat for strong to severe thunderstorms will continue
  across the area until approximately 0200 UTC. All hazards
  (large hail, damaging winds, isolated tornadoes) are on the
  table, though there should be a transition more from large hail
  to damaging winds by this evening.

- Seasonably cool and mostly dry weather is forecast through the
  weekend, with frost potential both Saturday and Sunday nights.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 235 PM CDT Thu Apr 18 2024

The earlier outflow boundary has largely washed out, with the focus
for convection moreso along the synoptic cold front early this
afternoon. A couple of supercells have developed in western
Missouri, with additional development along the front further
northeast into northeast Missouri and west-central Illinois.
Right-moving supercells may tend to ride the frontal boundary as
it pushes eastward while non supercells and any left movers would
tend to cut across the front (and therefore may weaken). The
rather linear forcing along the cold front also should tend more
toward line/bowing segments, with damaging winds the growing
concern late this afternoon into early this evening. Speaking of
the cold front, it was nearing a KJLN>>KCOU>>KI63 line as of 1900
UTC, and will continue to progress to the east, likely exiting
the far southeastern CWA around 0100-0200 UTC. While there likely
will be some elevated shower and thunderstorm activity behind it,
anything behind the front should not be severe.

Strong low-level cold air advection settles in behind the frontal
boundary overnight tonight, with lows dropping back into the upper
30s to upper 40s from northwest to southeast. These readings would
be near to slightly below normal for mid/late April. Dry conditions
along with continued seasonably cool temperatures are forecast to
continue Friday and Friday night.

Gosselin

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 235 PM CDT Thu Apr 18 2024

(Saturday - Sunday Night)

There is little/no change in the synoptic pattern through this
weekend, with broad surface high pressure over the Mississippi
Valley. Persistent below normal temperatures (roughly 5-10 degrees)
are expected both day and night. We will have to watch for frost
development both Saturday and Sunday night given the light/variable
winds expected. There may be more clouds Saturday night (especially
in parts of southeast Missouri and southwest Illinois), with a
better chance of a widespread clear sky Sunday night. Lows in the
mid to upper 30s are forecast each night, favoring the development
of areas to potentially widespread frost if it is clear.

(Monday - Next Thursday)

Temperatures are expected to moderate early next week as mid/upper
level heights rise and 850-hPa temperatures climb back closer to
+5C. Ensemble guidance shows a midlevel shortwave trough moving
across the Upper Midwest Monday night into Tuesday, with a cold
front draped to its southwest. This front is likely to move through
the area late Tuesday/Tuesday evening, bringing a chance of showers
and perhaps a few thunderstorms. Behind the front, slightly cooler
and drier weather is favored for midweek next week.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1206 PM CDT Thu Apr 18 2024

Chances of showers and thunderstorms will gradually increase over
the next several hours along/ahead of a cold front. The best
chance for storms at KUIN/KCOU/KJEF is mid-late afternoon, and
closer to 0000 UTC in/around metro St. Louis. Hail, strong winds,
and very low visibilities are all possible in thunderstorms. Some
trailing shower activity may linger for a few hours behind the
cold front, with ceilings lowering to low MVFR along with a wind
shift to the northwest. A brief period of IFR ceilings is
possible this evening/early overnight, but was not confident
enough to add in at this time.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 18, 2:39 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
239 PM CDT Thu Apr 18 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
239 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely today across most of the area through this
evening. Some of the thunderstorms through early evening may be
severe, capable of producing damaging winds, large hail, and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms over parts of the area on Monday
night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any form of severe weather to the
National Weather Service in St. Louis.

Gosselin

In the hours before

Local storm report, Apr 18, 3:14 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
314 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Hail             3 SSE Vandiver          39.12N 91.83W
04/18/2024  M1.00 inch       Audrain            MO   Amateur Radio

            time estimate from radar.

&&

MMG
Local storm report, Apr 18, 3:30 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
330 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             1 W Pike                39.46N 91.06W
04/18/2024  E1.75 inch       Pike               MO   Public

            Time is radar estimate.

&&

MMG
Local storm report, Apr 18, 3:34 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
334 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Hail             5 S Vandiver            39.09N 91.87W
04/18/2024  E1.50 Inch       Audrain            MO   Emergency Mngr

&&

BRC
Local storm report, Apr 18, 3:52 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
352 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Hail             2 SSE Vandiver          39.14N 91.83W
04/18/2024  M1.00 inch       Audrain            MO   Public

            time estimate from radar.

&&

MMG
Local storm report, Apr 18, 3:55 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
355 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Hail             4 SSE Vandiver          39.11N 91.83W
04/18/2024  M1.75 inch       Audrain            MO   Trained Spotter

            time estimate from radar.

&&

MMG
Local storm report, Apr 18, 3:57 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
357 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             3 SW Middletown         39.09N 91.46W
04/18/2024  M1.00 Inch       Montgomery         MO   Public

&&

BRC

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:42 PM CDTSevere Thunderstorm WarningLSXPike, Ralls63 min
Apr 18, 2:42 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone48 min
Apr 18, 3:00 PM CDTSevere Thunderstorm WarningLSXCallaway30 min
Apr 18, 3:20 PM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike40 min
Apr 18, 3:21 PM CDTSevere Thunderstorm WarningLSXCole, Osage39 min
Apr 18, 3:53 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike52 min
Apr 18, 4:09 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren51 min
Apr 18, 4:16 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXLincoln44 min
Apr 18, 4:40 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren50 min
Apr 18, 4:48 PM CDTTornado WarningLSXLincoln, Saint Charles42 min
Apr 18, 4:58 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis47 min
Apr 18, 5:04 PM CDTSevere Thunderstorm WarningLSXCrawford56 min
Apr 18, 5:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis48 min
Apr 18, 5:25 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis65 min
Apr 18, 5:33 PM CDTTornado WarningLSXJefferson, Saint Louis25 min
Apr 18, 5:37 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Franklin, Iron, Jefferson, Saint Francois, Washington53 min
Apr 18, 5:39 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis66 min
Apr 18, 5:49 PM CDTTornado WarningLSXCity of Saint Louis41 min
Apr 18, 6:13 PM CDTSevere Thunderstorm WarningLSXIron, Jefferson, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more77 min
Apr 18, 6:34 PM CDTTornado WarningLSXSainte Genevieve41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.